My doctor put me on antidepressants but I read on the internet they're not good to take while pregnant because they can cause the baby to be slow and lazy, mentally. So I haven't been taking them. I had to see a neurologist today because of horrible migraines and he said the anti-depressant (it's celexa by the way) could help with my horrible migraines and I reallly should be taking them for my depression any way. He said my baby is already developed and it should be fine but on the internet it said the problems occur in the baby during the last trimaster. I am 5 months already. Can they really harm my baby? What exactly could it do? Is it alright if I take it? Should I not worry about it? I really need help with this I have come to a point where it's hard for me to trust anyone after the death of my son when all the doctors and nurses kept saying he was fine and he died then they told us he had a 40% chance of living anyway. I think anyone would be able to see why i have a hard time trusting anyone any more.
No one can ever for sure tell you things will be okay in a 100% normal situation. However on the subject of anti depressants. I took them with my first daughter and I'm taking them again with my second daughter. First time I took zoloft, this time I am taking Lexapro which is almost identical to celexa. Studies show it is worse for a mother to be depressed while pregnant than to actually take the pills. I wouldn't worry. Take your meds.
Celexa is a Class C drug which means that it does not harm the fetus of animals but no studies have been conducted in humans. Class C drugs should be taken when the benefits outweigh the risks - it sounds like this is the case with you especially if two doctors are recommending this course of action.
As others have said, SSRIs are the most problematic to take in the 1st trimester - this is when possible birth defects might occur (again, no evidence to show that this happens). If Celexa is taken during the 3rd trimester in high doses, baby might experience some withdrawal symptoms for 1-2 days after birth and may be tired, not suckle well, be fussy, etc. - baby will be fine a few days later and these effects are NOT perminant (what you read regarding baby being slow and lazy likely refers to this temporary withdrawal process).
Also, bear in mind that both pain and emotional distress (depression, anxiety etc) can have an effect on baby and result in complications and pre-term birth. So, this is where the benefits vs. outweigh the risks arguments come into play.
I think you should make an appointment with your OBGYN and discuss this issue with her/him. I understand your fears but your doctor knows best in this case (years of training) - ask for literature and what the risks are if you DONT take the medication and if you DO take the medication.
Also - if you have been on Celexa for more than 4 weeks you must NEVER, EVER stop taking it abruptly as this can lead to life-threatening complications (seizure for example). If you decide to stop, you will need an appropriate tappering regime.
Thank you for your replys. I think maybe I should take them. I know that stress is very harmful for the baby and the stress is a big part of my problem. I have an appointment Friday and I guess all I need to know now is if it's okay to just start the meds in the middle of my pregnancy. I will talk to her about that. Thank you all.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.